Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 25, 2002, 3:10 PM EDT for Colleton County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 3:10 PM EDT (19:10 UTC)
- Expired
- Aug 25, 2002, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:15 PM EDT | Thunderstorm Wind 50 E | Cottageville, SC | Several trees and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WUUS52 KCHS 251910 SVRCHS SCC029-251945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 309 PM EDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 345 PM EDT. * AT 309 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF COTTAGEVILLE...OR ABOUT 10 MILES EAST OF WALTERBORO...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RURAL AREAS OF EASTERN COLLETON COUNTY. NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3299 8054 3281 8059 3283 8043 3299 8044
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 25, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT SUN AUG 25 2002 ZFP: UNSETTLED WX PATTERN EVOLVING AS MID AND UPPER LVL ENERGY DIVES SE FROM THE NRN PLAINS INTO THE MISSISSIPPI VALLEY REGION CUTTING OFF LOW PRES ACROSS THE TENNESSEE REGION...THUS PLACING OUR CWFA IN A FAVORABLE LOCATION FOR SEASONABLY MODERATE DYNAMICS ALONG WITH A DEEP AND MOIST SLY FLOW. OVERALL...THE BEST DYNAMICS AND LOWER LVL MOISTURE CONVERGENCE WILL EXTEND FROM SOUTH CAROLINA NWD THROUGH TUE AND OUR ZONE PACKAGE WILL HAVE SOMEWHAT HIGHER POPS FOR OUR NRN ZONES THROUGH THIS TIME PERIOD. WEAKER DISTURBANCES AROUND THE BASE OF THE CUT-OFF WILL BE MORE DIFFICULT TO PINPOINT AS THE 12Z MODELS DO INDICATE SUBTLE TIMING AND PLACEMENT DIFFERENCES. TONIGHT...DECENT UVM AND UPPER DIFFLUENCE PROGGED WITH A REGION OF HIGH THETA AIR TUGGED NWD ALG THE COAST AS THE MID/UPPER LVL FLOW BACKS. THERE APPEARS TO BE A HEAVY RNFL THREAT TONIGHT MAINLY N OF NBC. ADDITIONAL HEAVY RFNL IS PSBL AT TIMES THROUGH MID WEEK. OF PARTICULAR INTEREST IS ON TUE...WHERE OUR FA IS UNDER THE RIGHT REAR QUAD OF A 60 KT UPPER LVL JET. ALL MODELS SHOW GOOD AGREEMENT ON THIS FEATURE. OUR REGION IS JUST TOO DRY TO CONSIDER A FFA AT THIS TIME...BUT DO PLAN ON MENTIONING HEAVY RAIN AT TIMES. LATER IN THE WEEK...THE QUASI-STATIONARY CUT-OFF WEAKENS TO A SHEAR AXIS WHILE ATLC HIGH PRES BUILDS IN FROM THE E. WILL FCST A RETURN TO PARLTY CLOUDY SKIES WED-THU WITH 30 POPS AND WILL LOWER POPS FRI-SUN TO ONLY A SLGT CHC. CWF: TROF INLAND WITH HIGH PRES TO THE SE WILL KEEP S TO SW WINDS ACRS MARINE ZONES THRU MID WEEK. EXPECT SPEEDS 10 TO 15 KT EARLY INCREASING TO 15 KT THRU MON AND MUCH OF TUE W/GUST NR 20 KT. WILL NOT HAVE ANY HEADLINES THOUGH WITH SEAS 3 TO 4 FT...OFFSHORE UP TO 5 FT UNTIL EARLY WED. PRELIM NUMBERS: CHS 74 88 74 86 / 60 50 40 50 SAV 74 89 73 87 / 50 50 40 50 CHL 76 85 77 84 / 60 50 40 50 NBC 74 89 74 86 / 60 50 40 50 RBW 74 89 72 86 / 60 50 40 50 MHP 74 89 72 87 / 50 50 40 50 .CHS... GA...NONE. SC...NONE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:38 AM EDT | Special Marine Warning | CHS | 97 min | |
| Aug 25, 2:13 AM EDT | Special Marine Warning | CHS | 32 min | |
| Aug 25, 3:41 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 34 min |
| Aug 25, 5:07 PM EDT | Special Marine Warning | CHS | 53 min | |
| Aug 25, 5:33 PM EDT | Special Marine Warning | CHS | 57 min | |
| Aug 25, 5:41 PM EDT | Special Marine Warning | CHS | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.